If you are present during an overdose, do you know what to do? According to emergency room physician Dr. Troy Madsen, the most important thing you should do is call 911 and seek emergency help. Learn about the myths about overdose treatment and the potential complications that can come if you attempt to take care of the problem yourself.
You are watching: Getting your stomach pumped after overdose on pills
Dr. Troy Madsen, the most important thing you should do is call 911 and seek emergency help. Learn about the myths about overdose treatment and the potential complications that can come if you attempt to take care of the problem yourself.">
Interviewer: How should you handle an overdose situation? We"ll talk about that next on The Scope.
Announcer: Health tips, medical news, research and more, for a happier, healthier life. From University of les-grizzlys-catalans.org Health Sciences, this is The Scope.
Interviewer: Hopefully, this is a situation you never find yourself in, but, in the event that you happen to be around when somebody is having a drug overdose, what should you do? Dr. Troy Madsen is an emergency physician with University of les-grizzlys-catalans.org Health. What should I do? That could be very scary I"d imagine.
Dr. Madsen: It can be. So drug overdoses, you think of a lot of different things. You can have people who just accidentally take too much of their medication, people who are taking opioids or illegal drugs and overdose on those, or people after suicide attempts who may take any of a number of different medications. And we see all of these in the ER. So I think the number one thing is, you got to get them to a hospital, and if it"s as serious thing where they"re not breathing, obviously, you"ve got to get 911 there and get them help as quickly as possible.
The other thing you can always think about is if you live with someone or if you are someone who uses opioids, potentially has an abuse problem, you can get naloxone. This is a medication that reverses opioid overdoses. You can get it through EMS departments, through state health departments, county health departments, and it"s something that can absolutely be lifesaving. It reverses the effects of opioids, obviously that"s a huge issue in the country. It"s a huge issue in the state of les-grizzlys-catalans.org, I think we"re number five or six right now in terms of opioid overdose deaths. So, if you have that issue, if you know someone who does, have that medication around.
Other overdoses we think about are things like, I mentioned like suicide attempts, and they"re really serious thing there. It can be things like Tylenol, opioid medications again, things that make you stop breathing, some of the heart medications that can cause big heart problems. There, there"s not a lot that you can do emergently.
I would tell you one thing not to do it, is not to make the person vomit. And some people may think, okay, person swallowed a bunch of pills, let me stick something down their throat or have them try gag themselves to vomit this back up. That can just create worse problems because if they"re already a little bit drowsy or they"re trying to vomit this stuff up, they can then breathe that into their lungs and that can make it a lot worse. So you don"t try and do that.
You may have heard someone say, "I went to the ER and got my stomach pumped, someone put a tube down there and sucked everything out," we don"t even really do that anymore. We just found out that the risk of aspiration of breathing that stuff into lungs was much greater.
So I would say the number one thing to do, any of these overdose scenarios, make sure the person is breathing okay, make sure they"re alert, get them to the hospital, if it"s a time dependent issue where they"re not breathing well or they"re drowsy, get 911 there, have naloxone around for people who have potential opioid problems or abuse issues and make sure that they get the help they need.
Interviewer: I"d like to back track just briefly here. What"s that fine line between having too much and going to be okay versus going to go into an overdose situation? How do you make that call? What should I look for?
Dr. Madsen: Yes, that"s a really tough call, because in medication like Tylenol, you may not know that"s a serious overdose for several days. But, you"ve got to get the treatment for it as quickly as possible. So, if you live with someone and they"re just not sure how much of the medication they took, it"s going to be really tough just to look at that person, say, "Well, they"re probably fine," because if they took too much of their blood pressure medication, they may act okay, but their heart may be in an abnormal rhythm that could then worsen to a life-threatening rhythm.
So it"s hard to say, just look at how they look, look at how they"re acting.
Interviewer: Really kind of follow your gut on that sort of a deal.
Dr. Madsen: You do.
Interviewer: What about like illegal drugs.
Dr. Madsen: So illegal drugs, yeah, I mean there it"s . . .
Interviewer: If somebody is passed out after doing illegal drugs, would you call someone for it?
Dr. Madsen: Yeah, you really do. If they"re passed out, you know, you don"t know if they"re just going to come to within an hour or so, versus are they passed out and they"re just not breathing well and they"re potentially having severe brain injury because they"re not getting enough oxygen? That"s really a tough situation. But I"d say, if they"re not responding, you really need to get them to the ER.
Interviewer: Something not to mess around with?
Dr. Madsen: Yeah.
Interviewer: What about myths? You had mentioned one, that you want to get somebody to vomit up whatever it is they had, which you say, don"t do because it just causes more problems. What about you got to keep somebody awake and they"re going to be okay then?
Dr. Madsen: Yeah, you know, I guess it"s more just monitoring them to see if they"re staying awake, but if it"s at that point where they"re nodding off and you"re really worried they"re not going to stay awake, you really need to get them in for help because at that point, yeah, I mean, you"re going to be make the efforts . . . some of these medications are going to last at least four to six hours. And some medications they overdose on could last 24 to 36 hours. So you"ve got to get them in and get them help. You can"t just sit there and try and keep them awake for hours on end, exactly.
Interviewer: What about privacy concerns? Because if I was in that situation and somebody overdosed because of illegal drugs, for whatever reason I happen to be there, if I call 911, now I"m afraid that there"s going to be a bigger problem on the other end of it for everybody.
Dr. Madsen: Yes. That"s a common concern. In the ER, everything is private. We"re not reporting someone for drug use. I"ve never asked the police to come and arrest someone for drug use, that"s just not something that happens. So don"t let that stop you from getting help. All those things, things not to worry about and things, they"re not going to be prosecuted for.
Interviewer: So don"t play the what if game.
Dr. Madsen: Right.
Interviewer: If you truly are scared, probably best just to call 911.
Dr. Madsen: Exactly. Best to call 911, best to get them to the ER. understand that we see these sorts of things all the time. The good news is, 70, 80% of that time things are fine, the other 20% of the time, we may need to keep people for a while and admit them to the hospital to start treatment.
See more: How To Calculate 23 Inches Is How Many Centimeters, How To Calculate 23″ In Cm
Announcer: Want The Scope delivered to your inbox? Enter your email address at thescoperadio.com and click "Sign Me Up" for updates of our latest episodes. The Scope Radio is a production of University of les-grizzlys-catalans.org Health Sciences.